Kentucky, 2012

Damaging Winds and Heavy Rain in Kentucky, July 24, 2012

July 24, 2012 · NWS JKL · 11 events in 7 counties and zones

A line of strong to severe thunderstorms moves southeast across northeast and east Kentucky downing trees during the afternoon hours of July 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms moves southeast across northeast and east Kentucky downing trees during the afternoon hours of July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 24, 12:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT TUE JUL 24 2012

.UPDATE...
ISSUED AT 1237 PM EDT TUE JUL 24 2012

MCS CONTINUES TO PROGRESS SOUTHWARD AND A WATCH HAS BEEN ISSUED FOR
ALL OF EASTERN KENTUCKY. THE MAIN THREAT WILL BE DAMAGING WINDS AS
THIS SYSTEM PUSHES SOUTH THROUGH THE AFTERNOON HOURS. EXPECTED
ARRIVAL TIMES IS FROM AROUND 1 PM IN THE NORTH TO 5 PM IN THE SOUTH
(NEAR THE TENNESSEE BORDER). STILL RECEIVING LOTS OF REPORTS OF
DAMAGE TO THE NORTH...SO THINGS COULD GET VERY INTERESTING IN OUR
NECK OF THE WOODS THIS AFTERNOON...ESPECIALLY WITH AREAS IN OUR
SOUTHWEST ALREADY VERY UNSTABLE WITH 3000J/KG OF SBCAPE.

UPDATE ISSUED AT 1216 PM EDT TUE JUL 24 2012

MCS IN SOUTHERN OHIO HAS TAKEN MORE OF A TURN TO THE SOUTH AND NOW IS
LOOKING LIKE IT MAY TAKE AIM ON MUCH OF EASTERN KENTUCKY. THIS SYSTEM
HAS BEEN PRODUCING PRETTY WIDESPREAD WIND DAMAGE AS IT HAS TRACKED
SOUTHWARD...SO IF IT HOLDS TOGETHER SPC MAY END UP ISSUING A WATCH
FOR OUR AREA. THIS SYSTEM MAY EXPAND A BIT TO THE WEST AS IT TRACKS
SOUTH WITH PLENTY OF INSTABILITY TO TO FEED OFF OF JUST TO THE WEST.

UPDATE ISSUED AT 1057 AM EDT TUE JUL 24 2012

COMPLEX OF SHOWERS AND STORMS CURRENTLY DROPPING SOUTHEAST ACROSS
EASTERN KENTUCKY. VERY COMPLEX PATTERN SETTING UP FOR THIS AFTERNOON.
IT LOOKS LIKE A DIFFERENTIAL TEMPERATURE BOUNDARY MAY BECOME
ESTABLISHED AFTER THIS MORNINGS ACTIVITY EXITS...CREATING A FOCUS FOR
NEW DEVELOPMENT BASICALLY ALONG AND SOUTHWEST OF A LINE FROM MOUNT
STERLING...THROUGH JACKSON...TO HARLAN. THUS...BELIEVE THE TARGETED
AREA WILL BE OUR MORE SOUTHWESTERN ZONES...CONTRARY TO THE PREVIOUS
FORECAST. THE HRRR SUPPORTS THIS IDEA WITH MOST OF THE ACTIVITY THIS
AFTERNOON AND EVENING IN OUR SOUTHWEST. THIS IS ALSO SUPPORTED BY AN
OUTFLOW BOUNDARY GENERATED FROM AN MCS CURRENTLY PUSHING INTO
SOUTHWEST OHIO. THIS WILL LIKELY PUSH THIS OUTFLOW BOUNDARY INTO
EASTERN KENTUCKY AS THIS SYSTEM TRACKS SOUTH AND EAST INTO WEST
VIRGINIA BY MIDDAY. THE AREA SEEING THE SHOWER AND STORM ACTIVITY
PRESENTLY WILL HAVE A TOUGH TIME REGENERATING ANY INSTABILITY...BUT
AREAS UNTAPPED TO THE SOUTHWEST WILL BE A DIFFERENT STORY. THUS...THE
SEVERE THREAT STILL SEEMS REASONABLE...BUT MAINLY FOR THE SOUTHWEST
ZONES. DAMAGING WINDS WILL BE THE PRIMARY THREAT. IT APPEARS THE MAIN
THREAT FOR SEVERE WEATHER WILL START AFTER 3 PM UNTIL 9 OR 10 PM.

UPDATE ISSUED AT 804 AM EDT TUE JUL 24 2012

UPDATED TO ALLOW FOR EARLIER ARRIVAL OF PRECIP POTENTIAL TODAY...WITH
SCATTERED SHOWERS AND STORMS ALREADY PRESENTLY DEVELOPING AND
ENTERING THE FORECAST AREA FROM THE NW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 352 AM EDT TUE JUL 24 2012

THUNDERSTORMS WERE EXPLODING UPSTREAM OVER NORTH CENTRAL INDIANA AT
3 AM...WITH MORE OF THEM FURTHER NORTHWEST OVER THE UPPER MISSISSIPPI
VALLEY. THIS ACTIVITY INITIATED NEAR A FRONTAL BOUNDARY UNDER THE
PERIPHERY OF AN UPPER RIDGE. MODELS SHOW CONVECTION RUNNING AROUND
THE PERIPHERY OF THE RIDGE AND DEVELOPING/PROPAGATING INTO THE LOCAL
AREA DURING THE DAY. FORECAST SOUNDINGS SHOW AMPLE INSTABILITY
BUILDING DURING THE DAY...WITH CAPE LIKELY REACHING 2500-3000 J/KG.
ALTHOUGH SHEAR WILL NOT BE PHENOMENAL...IT SHOULD AT LEAST ALLOW FOR
ORGANIZATION...WITH A LIMITED AMOUNT OF BOTH SPEED AND DIRECTIONAL
SHEAR. IT WILL BE THROUGH A DEEP LAYER AND NOT CONCENTRATED IN THE
LOW LEVELS. ALSO FREEZING LEVELS WILL BE HIGH...IN THE NEIGHBORHOOD
OF 14-14.5K FEET. THUS...THE MAIN SEVERE THREAT LOOKS TO BE
WIND...BUT WITH STRONG INSTABILITY AND SOME POTENTIAL FOR STORM
ROTATION...HAIL ALSO NEEDS TO BE CONSIDERED.

THE SURFACE COLD FRONT IS EXPECTED TO SAG INTO KY TONIGHT...AND WOULD
NOT RULE OUT ADDITIONAL CONVECTION DEVELOPING. HOWEVER...IF
INSTABILITY IS SPENT ON EARLIER CONVECTION...CONFIDENCE IN COVERAGE
IS NOT AS HIGH DURING THE NIGHT.

ON WEDNESDAY...THE FRONT RETREATS TO THE NORTHEAST AND UPPER RIDGING
ALSO SHIFTS EASTWARD OVER THE AREA...WITH WINDS ALOFT WEAKENING. LOW
LEVEL MOISTURE SHOULD ALSO BE SLIGHTLY LESS...WHILE MID LEVEL TEMPS
WARM SLIGHTLY. ALL COMBINED...CONDITIONS WILL NOT BE AS FAVORABLE FOR
WIDESPREAD CONVECTION...AND HAVE USED LOWER POPS ONLY IN THE SLIGHT
CHANCE RANGE ON WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 AM EDT TUE JUL 24 2012

THE 24.00Z MODEL SUITE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE
EVOLUTION OF THE UPPER LEVEL PATTERN THROUGH THE MAJORITY OF THE
PERIOD BUT DOES SHOW MINOR DIFFERENCES WITH HOW THINGS END UP TOWARDS
THE BEGINNING OF NEXT WEEK. AS SUCH...HAVE GENERALLY RELIED ON A
BLENDED CONSENSUS WITH A LITTLE MORE WEIGHT TO A SLIGHTLY MORE
REASONABLE 24.00Z ECMWF FOR SPECIFICS. WILL KICK OFF WITH ANY
LINGERING ACTIVITY FROM WEDNESDAY DWINDLING WITH THE USUAL LOSS OF
DAYTIME HEATING INFLUENCES AS ANOTHER LOW PRESSURE SYSTEM CURRENTLY
OVER THE CANADIAN ROCKIES BEGINS CARVING INTO THE NRN PLAINS AND
UPPER MIDWEST. THE SFC REFLECTION IS EXPECTED TO BEGIN TRAVERSING THE
GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY WITH THE ASSOCIATED RAINS
ALONG THE COLD FRONT STILL OVER THE MIDWEST AND UPPER MS VALLEY.

CURRENT CONSENSUS BRINGS THE FORCING ASSOCIATED WITH THE FRONT INTO
THE LOCAL PICTURE LATE THURSDAY/THURSDAY NIGHT AND CONTINUING
THROUGH THE DAY ON FRIDAY AS FAVORABLE RIGHT ENTRANCE DYNAMICS OF AN
UPPER LEVEL JET GRACES THE OHIO VALLEY. HAVE TRENDED THE FORECAST
DRIER FOR MUCH OF THE AREA THROUGH MOST OF THURSDAY WITH POPS
PEAKING THURSDAY NIGHT AND FRIDAY. MODELS ARE FAIRLY PROGRESSIVE
WITH THE PARENT UPPER LEVEL TROF...PUSHING IT THROUGH THE COAL
FIELDS ON SATURDAY AS HEIGHTS BEGIN SLOWLY REBOUNDING OVER ERN KY IN
RESPONSE TO SFC HIGH PRESSURE BUILDING DOWN FROM THE GREAT LAKES
WHILE THE PERSISTENT UPPER LEVEL PLAINS RIDGE BEGINS REBUILDING AND
EXPANDING ACROSS THE MS VALLEY. THIS SHOULD PROVIDE FOR A RELATIVELY
QUIET...IF NOT DRY SPELL OVER MOST OF THE UPCOMING WEEKEND.

AS FOR TEMPERATURES...GIVEN THE RELATIVELY GOOD AGREEMENT AMONG THE
GUIDANCE SAW NO REASON TO DEVIATE TOO FAR FROM THE LATEST OFFERINGS
WHICH WERE STILL IN LINE WITH THE INHERITED NUMBERS. THIS RESULTED
IN TEMPS GENERALLY RUNNING ABOVE NORMAL EARLY IN THE PERIOD...WITH
HEAT INDICES ON THURSDAY QUITE POSSIBLY RETURNING TO THE TRIPLE
DIGITS AHEAD OF THE FRONT...BEFORE TURNING TOWARDS CLIMO ON FRIDAY
WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS GENERALLY IN
THE UPPER 60S THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 130 PM EDT TUE JUL 24 2012

ALL OF EASTERN KENTUCKY IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL
23Z. AS SUCH...THE THUNDERSTORMS OVER THE AREA ARE VERY DANGEROUS
AND THE POTENTIAL FOR LLWS IS GREATER THAN NORMAL. ONCE THE
THUNDERSTORMS MOVE THROUGH THE AREA...THEN FOG WILL BE A THREAT
TONIGHT...ESPECIALLY IN VALLEY LOCATIONS. HAVE PUT FOG IN FOR THE TAF
STATIONS...HOWEVER IF PRECIPITATION IS NOT VERY WIDESPREAD...THEN THE
FOG IS NOT AS LIKELY AT SME AND LOZ. SOMETIMES AFTER A RAIN...THERE
IS A TEMPO FOG CONDITION THAT IS NOT VERY LONG LIVED...HOWEVER TRYING
TO TIME IT IS ALMOST IMPOSSIBLE THIS FAR OUT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...HAL
LONG TERM....MB
AVIATION...JJ
Hazardous weather outlook, Jul 24, 3:33 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
433 AM EDT TUE JUL 24 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
433 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...AND SOME OF THEM MAY
BE SEVERE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS DURING THE
AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE DAMAGING
WIND...BUT LARGE HAIL CAN NOT BE RULED OUT. ALSO...IF MULTIPLE
THUNDERSTORMS PASS OVER A PARTICULAR LOCATION...LOCALIZED FLOODING
MAY RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY...AND ALSO
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OCCURRENCE OF DAMAGING WIND...HAIL...OR
FLOODING TODAY AND TONIGHT.

HAL

In the hours before

Special weather statement, Jul 24, 10:50 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT TUE JUL 24 2012

KYZ044-052-104-106-241630-
ROWAN-ELLIOTT-FLEMING-MORGAN-
1150 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1230 PM EDT TUESDAY AFTERNOON...

   NORTHEASTERN MORGAN...
   ROWAN...
   ELLIOTT AND
   SOUTHEASTERN FLEMING.

AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ELLIOTTVILLE...OR 10 MILES EAST OF MOREHEAD.  NEARLY STATIONARY.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND
1230 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
July 24, 12:30 PM EST
Where
Fleming County, 0.88 mi SW of Hillsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.290, -83.660

Numerous trees were blown down in Hillsboro.

Thunderstorm Wind, Magoffin

When
July 24, 12:30 PM EST
Where
Magoffin County, 0.88 mi NE of Hendricks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -83.110

A tree was blown down on Hwy 3337.

Thunderstorm Wind, Elliott

When
July 24, 12:40 PM EST
Where
Elliott County, 1.38 mi S of Trench
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.150, -83.050

A tree was blown down on Hwy 885.

Thunderstorm Wind, Bath

When
July 24, 12:50 PM EST
Where
Bath County, 0.69 mi N of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.190, -83.820

A tree was blown down on 1944 near White Oak Church.

Thunderstorm Wind, Bath

When
July 24, 12:55 PM EST
Where
Bath County, Moores Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.170, -83.620

A tree was blown down on Vanlandingham Rd.

Thunderstorm Wind, Morgan

When
July 24, 12:55 PM EST
Where
Morgan County, Wrigley
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.020, -83.270

Trees were blown down on Hwy 711.

Thunderstorm Wind, Morgan

When
July 24, 1:17 PM EST
Where
Morgan County, 1.76 mi SW of Omer
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.910, -83.420

A tree was blown down on highway 772, one mile from Hwy 460.

Thunderstorm Wind, Morgan

When
July 24, 1:20 PM EST
Where
Morgan County, 2.14 mi SW of Pekin
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.860, -83.410

A tree was blown down on Bryant Fork Rd.

Thunderstorm Wind, Morgan

When
July 24, 1:20 PM EST
Where
Morgan County, 0.88 mi SE of Ezel
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.890, -83.440

Trees were blown down on Hwy 772.

Heavy Rain, Breathitt

When
July 24, 1:45 PM EST to 2:15 PM EST
Where
Breathitt County, Bays
Reported by
Trained Spotter
Coordinates
37.650, -83.250

Two inches of rain fell in a 30 minute period in Bays.

Thunderstorm Wind, Letcher

When
July 24, 2:25 PM EST
Where
Letcher County, Millstone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.170, -82.730

A four inch diameter tree was blown down on Route 805.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389620, 389621, 389622, 389623, 389624, 389625, 389626, 389627, 389628, 389619, 389629.